Research Article

Diuretic-associated hypomagnesaemia.

Br Med J (Clin Res Ed) 1982; 285 doi: https://doi.org/10.1136/bmj.285.6349.1157 (Published 23 October 1982) Cite this as: Br Med J (Clin Res Ed) 1982;285:1157
  1. J Sheehan,
  2. A White

    Abstract

    Clinically suspected hypomagnesaemia was confirmed in 21 patients over 12 months; all patients had been exposed to either short-term vigorous diuretic treatment or moderate-dosage long-term treatment. Magnesium depletion was compounded by a hospital diet surprisingly low in magnesium, a local soft water supply, and, in some patients, high alcohol intake. Common presenting symptoms included depression, muscle weakness, refractory hypokalaemia, and atrial fibrillation refractory to digoxin treatment. The administration of magnesium supplements resulted in prompt improvement of all symptoms particularly in the case of refractory atrial fibrillation. Chronic low-grade magnesium deficiency from diuretic treatment is more common than published reports suggest. Older patients are at risk, particularly those who have excessive alcohol intake, a diet low in magnesium, or a soft water supply.